Heparin therapy

  1. Ok - this is a really silly question. First - I have to set the scene for you.

    I was drawing an APTT level for a fellow nurse today. I know that if you have to draw blood from the arm in which an IV is infusing, that you traditionally stop the IV for a few minutes and then draw. The arm in which the IV was not infusing had an unstable blood clot.

    Anyways - the pt's heparin was infusing into the arm in which the APTT needed to be drawn. Mind you - this was a BASELINE APTT in which the fellow nurse had forgotten to draw. I did not stop the heparin because I was drawing at a spot which was distal to the IV infusing the heparin. These two nurses made a huge deal of it - because a critical APTT of 130 was reported. They informed me that I should have stopped the heparin for 2-3 minutes; not flushed the site and then drawn the APTT.

    However, I feel that I was right because I drew distal to the infusion - in a different vein. I need some opinions as I can't find anything to state that I was incorrect.

    Thanks!

    Aubrey
    •  
  2. 2 Comments

  3. by   UM Review RN
    Quote from AubreySLPN
    Ok - this is a really silly question. First - I have to set the scene for you.

    I was drawing an APTT level for a fellow nurse today. I know that if you have to draw blood from the arm in which an IV is infusing, that you traditionally stop the IV for a few minutes and then draw. The arm in which the IV was not infusing had an unstable blood clot.

    Anyways - the pt's heparin was infusing into the arm in which the APTT needed to be drawn. Mind you - this was a BASELINE APTT in which the fellow nurse had forgotten to draw. I did not stop the heparin because I was drawing at a spot which was distal to the IV infusing the heparin. These two nurses made a huge deal of it - because a critical APTT of 130 was reported. They informed me that I should have stopped the heparin for 2-3 minutes; not flushed the site and then drawn the APTT.

    However, I feel that I was right because I drew distal to the infusion - in a different vein. I need some opinions as I can't find anything to state that I was incorrect.

    Thanks!

    Aubrey

    Our lab usually has us stop the heparin for a couple of minutes, then they draw--in the other limb, if at all possible. I realize that in your case, it was not possible, so they would've turned it off for a few minutes.

    Seems like a really high number for the first draw.
  4. by   AubreySLPN
    [S]Our lab usually has us stop the heparin for a couple of minutes, then they draw--in the other limb, if at all possible. I realize that in your case, it was not possible, so they would've turned it off for a few minutes.

    Seems like a really high number for the first draw.[/S]

    Well - 130 is a high number for the first draw. However, the heparin had been infusing for probably 1.5 hrs before the nurse realized that she had forgotten to draw the baseline. The Dr. wanted to use that number and adjust the heparin accordingly.

    Thanks for the reply.

close